Jump to content

Problems With Nortriptyline?


Recommended Posts

My 19-year-old daughter was diagnosed with POTS three years ago. Her primary symptoms are fatigue, low blood pressure/dizziness, migraines, and GERD. She also has hypermobility.

About two months ago, she experienced an overuse injury in her arm. Although we've been having a difficult time getting a definitive diagnosis, it's likely that the injury involves a nerve. Her doctor prescribed Nortriptyline to treat nerve pain and migraines (both off-label uses). Although Nortripyline is helping her arm pain, her migraines have continued. Her doctor increased the dose from 20 mg to 30 mg on Monday.

This afternoon my daughter's blood pressure went down (85/59) and her heart rate went up (114). Her doctor told her to back the Nortriptyline dose down to 20 mg tonight.

So my questions are: Have others here had difficulty with POTS symptoms when using Nortriptyline? What do you use instead to treat migraines and other pain?

Thanks in advance for any suggestions you might have.

Link to comment
Share on other sites

I started Nortriptyline this week for migraine prevention. I am at a very low dose- 10 mg and can't even tolerate that and had to lower it to 5. Not sure I will adjust but feel dizzy and not too great. Haven't checked my bp but yes, it probably lowered it as it can cause both orthostatic intolerance and elevated heart rate.
I have been told by many to try to stick it out and just keep the dose low until side effects pass as it has a good chance of helping migraines. I have a headache today so not too excited about it.

Good luck. Keep us posted.

Link to comment
Share on other sites

I've been on Nortriptyline for a number of years for nerve pain and to help me to sleep. I find it makes me drowsy but that's a small price to pay in many respects for what it helps me with. I had previously used Amitriptyline but that had stronger sedative properties. It won't suit everyone. I think if you have worse symptoms when taking it it may be worth trying something else. For a time I went onto Duloxetine (Cymbalta) and made myself extremely ill.

The side-effects of any drugs can often settle down and if they don't then see your physician about coming off it and trying another,

Link to comment
Share on other sites

I was given Nortriptyline to deal with chronic migraine in the past. It helped stop the migraines, but it caused me to have symptoms of sympathetic excess, most notably a rise in baseline heart rate of about 30 bpm, increase in my already overactive sweating, and worsened orthostatic intolerance. I had to discontinue due to adverse effects.

I was told that the side-effects usually manifest for most (but not all) that try it.

Link to comment
Share on other sites

My son tried Nortriptyline as a migraine preventative when he was in the 7th grade. He only took it for 3 days and we had to stop it because he became an emotional mess, couldn't stop crying..which is so out of character for him. He doesn't usually have problems with medications, but this one really messed with his emotions.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...